Alert archive / Colorado / Special Weather Statements in 2024
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 28, 2024, 1:08 PM MDT for El Paso County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2024, 1:08 PM MDT (19:08 UTC)
- Expired
- May 28, 2024, 1:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.25 in
- Wind
- 40
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 77 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2853 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WWUS85 KPUB 281908
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Tue May 28 2024
COZ084-281945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
108 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 145 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 17 miles northeast of Colorado Springs, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Black Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3898 10456 3901 10477 3913 10482 3913 10457
TIME...MOT...LOC 1908Z 262DEG 12KT 3907 10467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MooreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 28, 11:29 AM MDT, 1 hour 39 minutes earlier. Its key messages:
- Strong to severe storms are possible (40-60% chance) for today, especially for our southeastern plains.
- Daily thunderstorm chances (40-60% chance) will continue across the southeast mountains/plains through the week, with strong to severe storms possible along and east of I-25.
- Slow drying and warming trend starts late weekend into early next week.
Area forecast discussion, May 28, 11:29 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1129 AM MDT Tue May 28 2024 .KEY MESSAGES... - Strong to severe storms are possible (40-60% chance) for today, especially for our southeastern plains. - Daily thunderstorm chances (40-60% chance) will continue across the southeast mountains/plains through the week, with strong to severe storms possible along and east of I-25. - Slow drying and warming trend starts late weekend into early next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 322 AM MDT Tue May 28 2024 Currently.. Satellite imagery depicts troughing over the northeastern and northwestern conus, with broad ridging overhead. Temperatures are still in the 40s and 50s across the plains as of 3am this morning, with dew points in the 30s and 40s. Other than a bit of lingering mid-level cloud cover on our far eastern plains, sky conditions are mostly clear. Light northerly winds are in place over the I-25 corridor. Today and Tonight.. High res models bring a bout of shortwave energy and easterly surface winds through the area this afternoon, which will help to bring in additional moisture and instability. Our mountains will see weak general thunderstorms develop by around noon, with main risks for the high country today being gusty winds and lighting. Forecast soundings across our far eastern and southern plains however, show anywhere from 2500 to 3000 J/kg of CAPE this afternoon, especially for eastern Las Animas and Baca counties. These areas are also looking at 35 to 45kt of 0 to 6km bulk shear, and are outlooked as Slight Risk for damaging winds and hail for this afternoon as well. CAMs show the potential for to severe storms over Kiowa, Bent, and Prowers counties also, and the SPC has included much of the plains in their marginal outlook, though it does look like the western extent of moisture and instability will be limited at least somewhat this afternoon. Most high res model guidance develops storms over the southern plains by around 1pm this afternoon. These storms look to become strong to severe as they push through eastern Las Animas and Baca county after 3pm this afternoon, where main threats will be large hail up to 2 inches and winds gusting to 60 mph. Another round of storms looks to develop over the Pikes Peak region after 2pm. Chances for storms becoming severe over El Paso and Pueblo County today are low due less instability and less moisture further west this afternoon, but as storms push eastward into Kiowa, Bent, and Prowers counties, some storms may become strong to severe later this afternoon and this evening, with main threats being large hail up to 2 inches and 60 mph winds. Daytime highs today will be near to just slightly above normal, with most of our plains warming into the mid 80s, 70s for mountain valleys and El Paso County, and 50s and 60s for higher terrain locations. Storms look to weaken and push into Kansas by around 10 or 11pm at the latest this evening, with mild temperatures and continued moist southeasterly flow persisting through the overnight hours into Wednesday morning. Continued southeasterly winds and potential moist outflows will help to set the stage for potentially more available moisture and a possible higher risk for strong to severe storms on Wednesday. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 322 AM MDT Tue May 28 2024 Low amplitude upper ridge will slide east into the plains on Wed, as moderate w-sw flow aloft continues. At the surface, expect Tue evening/overnight convection to our southeast to send some sort of outflow westward across the plains, potentially pushing deeper low level moisture all the way west to I-25 by Wed morning. It may then take much of the day for instability to build over the plains given rather cool/stable air mass initially in place, but by late afternoon/early evening, most models show CAPE of 1000-2000 J/KG over the plains east of I-25. Model scenarios point to late (around 00z) convection firing near the Palmer Divide and Raton Mesa, with strong storms then pushing eastward toward the KS border in the evening. Main negative factors for Wed convection include lack of a strong s/w trigger (best upper energy ejects fairly far to the north) and rather weak 0-6km shear values (around 30 kts) due to pronounced weakness in the wind field from the surface through about 3km AGL. SWODY2 has most of the plains in a marginal severe risk, with the southern end of the slight into Kiowa County, which looks reasonable as stronger forcing is to the north. Farther west over the mountains and interior valleys, surface air mass is rather dry, with any convection likely staying high based and weak. Thursday is setting up to potentially be a rather active convective day across the plains, though numerous hard to time mesoscale details will play a major role in storm formation/evolution. Fairly strong upper wave will move through the state in the afternoon, providing enhanced upward motion to all of srn Colorado in the afternoon/evening. Surface pattern is rather messy on the plains early in the day, with outflow enhanced cold front (and accompanying north winds) dropping south through the plains in the morning, following by increasing easterly surface winds and westward moisture advection in the afternoon as surface low pressure spins up over nern NM. Progged CAPE over the plains approaches 3000 J/KG over the far east, with values in the 1000-2000 J/KG range all the way west to I-25. Again, 0-6km shear isn't particularly strong (30-35 kts), but if forecast deep instability develops, shear/instability combo will likely be sufficient for widespread severe storms, potentially all the way back to the I-25 corridor. Set-up again looks like convection forms over the higher terrain mid-afternoon, then strengthens late afternoon/evening as it encounters deeper instability on the plains. Main negative factor for storms would be if post-frontal air mass ends up cooler/more stable than currently forecast due to potential large cold pool from Wed night convection to our north, but tough to forecast that at this time range (48+ hours out). SWODY3 reflects the increased chance of severe storms Thu, with slight risk covering almost all of the plains from I-25 eastward. Would lean toward strong/damaging winds being the greatest risk Thu, though CAPE may be large enough to overcome weak shear and thus storms could produce large hail as well. Mountains and interior valleys may see an uptick in convective coverage Thu afternoon/evening with better forcing, but low level moisture remains lacking, so widespread wetting rains look unlikely. Thunderstorm pattern remains in place Fri on the plains, with moderate wly flow aloft and residual low level moisture lingering, though convective outflows from Thu night convection will play a major role in the evolution of the surface air mass and resultant instability. Forecast at this point has scattered pops for much of the area, which looks fine for now. Trend toward drier weather then develops over the weekend into early next week, as upper flow turns slightly more swly and increases by Sunday, drawing some drier air into the region, especially Sun/Mon. Temps for the Wed-Fri period will end up roughly near to slightly above seasonal averages, before warmer weather arrives over the weekend into early next week. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 1029 AM MDT Tue May 28 2024 Showers and thunderstorms developing over the mountains will drift off into the adjacent lower elevations during the late afternoon and evening. VCSH/VCTS will be possible at all three terminals, though coverage looks too isolated to put into the TAFs just yet, though will time some gusty outflow winds into all three terminals in the afternoon. If VCTS does impact the terminals, then localized erratic gusts to 40 kts will be possible. Moisture will increase with easterly winds overnight at KCOS and KPUB. Have delayed the onset of stratus at KCOS until 10z, as recent models have backed off on this scenario some. Have kept conditions MVFR for now, but it is possible that a stronger moisture surge originating from yet to form thunderstorms to the east could result in a few hours of IFR conditions at KCOS during the early morning hours. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EHR LONG TERM...PETERSEN AVIATION...KT
Hazardous weather outlook, May 28, 11:35 AM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1135 AM MDT Tue May 28 2024 COZ058>089-093>099-291745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1135 AM MDT Tue May 28 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Increasing coverage and intensity is expected for our thunderstorm activity today. Weak storms are expected to form over the mountains through the afternoon, with main risks being gusty winds and lightning. Storms form over the southern plains and the Pikes Peak region early this afternoon, some of which could become strong to severe as they move eastward into portions of eastern Las Animas, Baca, Kiowa, Bent, and Prowers counties after 3pm. Main risks with storms on our plains today will be large hail up to 2 inches in diameter, damaging winds gusting over 60 mph, and lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms will be possible again Wednesday and Thursday from I-25 eastward across the plains, with the greatest coverage of storms likely on Thursday. Damaging winds and large hail will be the main risk from any storms, along with cloud to ground lightning. Over the mountains and interior valleys, weaker storms are expected, with gusty winds and lightning the main storm threats. Thunderstorms chances will gradually diminish from Friday into the weekend, though a few strong storms may linger on the eastern plains Friday afternoon and evening. Over the weekend, storms will tend to be weaker and more isolated, as drier air moves into the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/EHR
In the hours before
Special weather statement, May 28, 12:49 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Tue May 28 2024
COZ081-084-281915-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1249 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES THROUGH 115 PM MDT...
At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 18 miles north of Colorado Springs, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monument, Air Force Academy, Palmer Lake, and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3900 10477 3899 10501 3913 10504 3913 10483
TIME...MOT...LOC 1849Z 240DEG 17KT 3908 10494
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MooreSpecial weather statement, May 28, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Tue May 28 2024
COZ084-281945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
108 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 145 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 17 miles northeast of Colorado Springs, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Black Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3898 10456 3901 10477 3913 10482 3913 10457
TIME...MOT...LOC 1908Z 262DEG 12KT 3907 10467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MooreThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:49 PM MDT | Special Weather Statement | PUB | Douglas | 26 min |
| May 28, 1:10 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| May 28, 1:39 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 28, 1:43 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| May 28, 1:50 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| May 28, 2:03 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| May 28, 2:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
| May 28, 2:12 PM MDT | Special Weather Statement | PUB | Saguache | 33 min |
| May 28, 2:22 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| May 28, 2:31 PM MDT | Special Weather Statement | PUB | 29 min | |
| May 28, 2:38 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| May 28, 2:39 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| May 28, 2:50 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| May 28, 3:01 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 29 min |
| May 28, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 13 min |
| May 28, 3:27 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| May 28, 3:34 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 26 min |
| May 28, 3:42 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| May 28, 3:55 PM MDT | Special Weather Statement | PUB | Teller | 35 min |
| May 28, 3:58 PM MDT | Special Weather Statement | PUB | Gunnison | 32 min |
| May 28, 3:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Prowers | 32 min |
| May 28, 4:02 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 28, 4:18 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 27 min |
| May 28, 4:22 PM MDT | Special Weather Statement | PUB | Bent | 23 min |
| May 28, 4:23 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| May 28, 4:29 PM MDT | Special Weather Statement | PUB | Fremont | 31 min |
| May 28, 4:29 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 14 min |
| May 28, 4:33 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 27 min |
| May 28, 4:41 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 34 min |
| May 28, 4:53 PM MDT | Special Weather Statement | PUB | Bent | 37 min |
| May 28, 5:00 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| May 28, 5:02 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
| May 28, 5:04 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 26 min |
| May 28, 5:13 PM MDT | Special Weather Statement | PUB | Pueblo | 47 min |
| May 28, 5:25 PM MDT | Special Weather Statement | PUB | Kiowa | 35 min |
| May 28, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 30 min |
| May 28, 5:35 PM MDT | Special Weather Statement | PUB | Prowers | 25 min |
| May 28, 5:59 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
Nearby
Special Weather Statements in Colorado, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.